Alert archive / California / Wind Advisories in 2009

Wind Advisory 29, NWS Las Vegas, NV

May 5, 2009San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 5, 2009, 3:14 AM PDT for San Bernardino County, California. It took effect at May 5, 2009, 8:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 5, 2009, 3:14 AM PDT (10:14 UTC)
In effect from
May 5, 2009, 8:00 AM PDT
Expired
May 5, 2009, 11:00 PM PDT
In force
15 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3926 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 051014
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 AM PDT TUE MAY 5 2009

...WIND ADVISORY FROM 8 AM THIS MORNING THROUGH 11 PM THIS
EVENING FOR PORTIONS OF SAN BERNARDINO COUNTY...

.STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL OCCUR OVER WESTERN
SAN BERNARDINO COUNTY TODAY AS A TIGHT SURFACE PRESSURE GRADIENT
DEVELOPS OVER THE AREA.

CAZ523-525-051900-
/O.NEW.KVEF.WI.Y.0029.090505T1500Z-090506T0600Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...JOSHUA TREE...TWENTYNINE PALMS
314 AM PDT TUE MAY 5 2009

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR NORTHWEST SAN BERNARDINO COUNTY AND THE MORONGO BASIN
...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING.

WEST TO NORTHWEST WINDS WILL INCREASE ACROSS THE HIGH DESERT OF
SAN BERNARDINO COUNTY THIS MORNING. SUSTAINED WINDS OF 20 TO 35
MPH WITH GUSTS UP TO 50 MPH WILL OCCUR WITHIN THE ADVISORY AREA.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. THE VISIBILITY MAY ALSO QUICKLY DROP TO NEAR ZERO
IN AREAS OF BLOWING DUST AND SAND.

$$

PIERCE
3 follow-up statements
000 
WWUS75 KVEF 051956
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1256 PM PDT TUE MAY 5 2009

CAZ523-525-060400-
/O.CON.KVEF.WI.Y.0029.000000T0000Z-090506T0600Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...JOSHUA TREE...TWENTYNINE PALMS
1256 PM PDT TUE MAY 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS HIGH DESERT OF SAN
BERNARDINO COUNTY THROUGH THIS EVENING. EXPECT SUSTAINED WINDS OF
20 TO 35 MPH WITH GUSTS UP TO 45 MPH TO CONTINUE IN THE ADVISORY
AREA.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. THE VISIBILITY MAY ALSO QUICKLY DROP TO NEAR ZERO
IN AREAS OF BLOWING DUST AND SAND.

$$
000 
WWUS75 KVEF 052221
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT TUE MAY 5 2009

CAZ523-525-060600-
/O.CON.KVEF.WI.Y.0029.000000T0000Z-090506T0600Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...JOSHUA TREE...TWENTYNINE PALMS
321 PM PDT TUE MAY 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
THE WESTERN MOJAVE DESERT AND MORONGO BASIN.

WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS WESTERN SAN
BERNARDINO COUNTY THROUGH THIS EVENING. WINDS BETWEEN 20 AND 30
MPH WITH GUSTS TO OVER 50 MPH HAVE BEEN REPORTED THROUGHOUT THE
AFTERNOON. THESE WINDS ARE EXPECTED TO SLOWLY DECREASING THIS
EVENING BEFORE DECREASING BY MIDNIGHT. IN ADDITION TO THE WINDS...
LOCAL AREAS OF BLOWING DUST AND SAND MAY CREATE HAZY CONDITIONS
AND/OR RAPIDLY LOWER VISIBILITY TO BELOW 2 MILES.

PRECAUTION/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 39 MPH AND...OR WIND
GUSTS OF 40 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KVEF 060538
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1038 PM PDT TUE MAY 5 2009

CAZ523-525-060645-
/O.EXP.KVEF.WI.Y.0029.000000T0000Z-090506T0600Z/
WESTERN MOJAVE DESERT-MORONGO BASIN-
INCLUDING THE CITIES OF...BARSTOW...DAGGETT...FT IRWIN...
MORONGO VALLEY...YUCCA VALLEY...JOSHUA TREE...TWENTYNINE PALMS
1038 PM PDT TUE MAY 5 2009

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
THE WESTERN MOJAVE DESERT AND MORONGO BASIN.

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS THIS EVENING AND WILL
CONTINUE TO DECREASE OVERNIGHT. WEST WINDS WILL GENERALLY BE IN
THE 10 TO 20 MPH RANGE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 4, 8:20 PM PDT, 6 hours 54 minutes earlier.

Area forecast discussion, May 4, 8:20 PM PDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 PM PDT MON MAY 4 2009

.SYNOPSIS...A SHORTWAVE DISTURBANCE WILL PASS NORTH OF THE REGION
TUESDAY BRINGING GUSTY WINDS TO PARTS OF SAN BERNARDINO COUNTY AND
SOME OCCASIONAL UPPER LEVEL CLOUDS TO THE REST OF THE REGION. CLEAR
SKIES AND BREEZY CONDITIONS WILL FOLLOW THE SHORTWAVE AS
TEMPERATURES CONTINUE TO RISE ABOVE NORMAL THROUGH THE END OF THE
WORK WEEK.
&&

.UPDATE...ZONAL FLOW WITH SOME HIGH CLOUDS OVER THE AREA TONIGHT.
WINDS THIS EVENING ALONG THE EAST SLOPES OF THE SIERRA AND PORTIONS
OF THE OWENS VALLEY HAVE BEEN BLOWING A BIT STRONGER THAN EXPECTED.
UPDATED FORECAST TO ACCOUNT FOR THIS. NO OTHER UPDATES ANTICIPATED
THIS EVENING AS FORECAST IN GOOD SHAPE.
&&

.PREV DISCUSSION...305 PM PDT MON MAY 4
.SHORT TERM...A LOW PRESSURE SYSTEM THAT HAS BEEN SITTING OFF THE
COAST OF NORTHERN WASHINGTON WILL CONTINUE TO STAY PUT FOR THE NEXT
COUPLE DAYS...KEEPING THE SOUTHERN GREAT BASIN IN A ZONAL PATTERN.
CURRENT WATER VAPOR IMAGERY SHOWS A LARGE AREA OF MOISTURE
ASSOCIATED WITH A SHORTWAVE TROUGH APPROACHING THE NORTHERN
CALIFORNIA COAST. THE SHORTWAVE IS EXPECTED TO PASS TO OUR NORTH AND
BRING THE NORTHWEST MODERATE AMOUNTS OF RAIN TUESDAY. AS FOR OUR
AREA...THIS SHORTWAVE WILL RESULT IN GUSTY WEST WINDS IN SAN
BERNARDINO COUNTY TUESDAY AFTERNOON AS WELL AS PARTLY CLOUDY
CONDITIONS IN THE NORTHERN ZONES. THE UPPER LEVEL MOISTURE
ASSOCIATED WITH THE TROUGH WILL MOVE EAST ON WEDNESDAY BRINGING
MOSTLY CLEAR CONDITIONS TO THE AREA. MAX TEMPERATURES WILL CONTINUE
TO RISE WELL ABOVE NORMAL THROUGH THE WORK WEEK.

.LONG TERM...MODELS REMAIN IN GOOD AGREEMENT THURSDAY AND FRIDAY
KEEPING A NEARLY ZONAL FLOW OVER THE AREA WITH TEMPERATURES RUNNING
ABOUT 10 DEGREES ABOVE NORMAL. THIS WILL PUT MOST SOUTHERN CWA
VALLEYS IN THE MID TO UPPER 90S WITH THE EXCEPTION OF DEATH VALLEY
AND THE COLORADO RIVER VALLEY WHERE TEMPERATURES WILL EASILY EXCEED
100 DEGREES. ALTHOUGH TEMPERATURES WILL BE SEVERAL DEGREES ABOVE
NORMAL...HIGHS ARE EXPECTED TO REMAIN BELOW RECORD LEVELS. MODELS
ARE HINTING AT A WEAK DISTURBANCE MOVING THROUGH THE PACIFIC
NORTHWEST SATURDAY WITH THE MAIN IMPACT FOR THE CWA BEING AN
INCREASE IN SOUTHWEST WINDS. THIS WOULD ALSO LEAD TO SATURDAY BEING
THE WARMEST DAY OF THE WEEK BEFORE A SLIGHT COOL DOWN SUNDAY AS A
WEAK COLD FRONT MOVES THROUGH THE AREA AND DROPS TEMPERATURES CLOSER
TO NORMAL. GFS IS SHOWING DECENT DYNAMICS ASSOCIATED WITH
FRONTOGENESIS OVER LINCOLN COUNTY EARLY SUNDAY...BUT WITH LACK OF
MOISTURE WILL KEEP PRECIPITATION CHANCES LESS THAN 15 PERCENT. &&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS UNDER 6KTS THROUGH
THE REMAINDER OF THIS AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO
AROUND 7-9KTS FROM THE SOUTHWEST AFTER 03Z AND CONTINUING THROUGH
12Z TUESDAY. WINDS ARE FORECAST TO REMAIN UNDER 10KTS THROUGH
TUESDAY WITH WINDS FROM THE NORTHEAST TO EAST DIRECTION. MAINLY
SCT-BKN CLOUDS AOA 25K FEET EXPECTED THE NEXT FEW DAYS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY REMAIN 10KTS OR UNDER THROUGH
TONIGHT WITH THE EXCEPTION OF WESTERN SAN BERNARDINO COUNTY WHERE
WEST WINDS OF 10-20KTS WILL OCCUR. STRONGEST WINDS WILL REMAIN OVER
WESTERN SAN BERNARDINO COUNTY TUESDAY WITH SOUTHWEST WINDS 20-30KTS
AND OCCASIONAL VSBYS DROPPING TO LESS THAN 6SM. ELSEWHERE WINDS ARE
EXPECTED TO REMAIN UNDER 10KTS. MAINLY SCT-BKN CLOUDS AOA 25K FEET
EXPECTED THE NEXT FEW DAYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.

&&

HARRISON/LABELLE/GORELOW
Hazardous weather outlook, May 4, 4:52 AM PDT, 22 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 AM PDT MON MAY 4 2009

CAZ523-525-050800-
WESTERN MOJAVE DESERT-MORONGO BASIN-
452 AM PDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST TO NORTHWEST WINDS WILL INCREASE ONCE AGAIN EARLY TUESDAY.
WIND GUSTS GREATER THAN 40 MPH WILL OCCUR. A WIND ADVISORY WILL
PROBABLY BE NEEDED FOR NORTHWEST SAN BERNARDINO COUNTY AND THE
MORONGO BASIN. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>522-524-526-527-NVZ014>022-050800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-EASTERN MOJAVE DESERT-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
452 AM PDT MON MAY 4 2009 /452 AM MST MON MAY 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.